First time

I was dx in Sept 2015 with metastatic prostate cancer having a Gleason score of 10 & PSA of 10.4. I had to radiation on my spine to prevent more serious consequences from the cancer. I also had one session of taxotere. I am now on firmagon and Xtandi with a PSA of 1.4 but having lots of side effects. I can function well enough though and I am glad to still be here.

36 Replies

oldestnewest
  • Hang in there Jim. You have a good start for the information you provided. Your probably looking at another 10 - 15 years ahead of you. I'll be reading all those posts.

    You will find a lot of friendly people here wanting to assure you your not alone in your PC fight. Ask questions and we will share our experience with you.

    Dennis

  • I like your optimism and support.

  • I wonder how others deal with foods leaving a bad taste. I have acid reflux so can't eat seasoned foods. Your are right about people here being friendly which is what I need now.

  • I'm taking prescription strength prilosec twice a day to deal with acid reflux. works great. Ask your doctor.

  • I tried that but couldn't see any improvement after several months.

  • Prescription Protonix once a day works for me.

  • I will ask my dr about this. Thanks

  • Prilosec has a lot of side effects... ask your doctor if you can subsitute 1 mg to 3 mg of melatonin. You don't want to suppress your stomach acide because you need the acid in your stomach to digest food. Melatonin is a hormone that shuts down the area at the top of teh stomach at night that prevents the acid from going up your esophagus.

    maxlifespan.com

  • If you have rheumatoid arthritis, be careful with the melatonin. It's worth taking for a lot of reasons, but may worsen your RA.

  • Thanks for the warning.

  • Wow thank I never knew that. I wonder why. does it make osteoarthritis worse too?

  • I take omeprazole, which used to be prescription, now over the counter. I buy mine from India.

  • I tried that with no help. I am glad you and others get relief that way. The radiation and chemo have messed up my taste and I think I am going to have to live with it. There is more to life than eating.

  • It appears according to my research that most get their taste back when chemo and radiation are through, 3 to 12 months for some symptoms to subside so don't give up on food yet. xoxo

  • That is good to hear. Thanks.

  • Maybe try Carafate. It works great for me, husband and my Son. It's different. Also need a prescription. Hope it helps.

  • I have tried Carafate and end up with stomach pain which i and my doctor do not undertand.

  • Oh no.... No more tricks up my sleeve ;)

    I hope you find something.

  • I appreciate your effort and support.

  • Their is no alternative then to battle on.

    You will find lot of such warriors on this site who inspire us to plod on......

  • Hi Jim, I was also diagnosed with Gleason 10 metastatic straight out of the gate. I had one round of zoladex followed by two cryoablation treatments. Sorry you joined the club, I'll be seeing how you get on. Cheers Paul.

  • Thanks

  • Hi Jim,

    I was also Gleason 10, PSA 29, metastatic in many lymph nodes at DX in August 2012. Never have had bone involvement. No surgery and no radiation for 4+ years, but many drugs. Beginning proton beam therapy next week for 45 sessions. Get yourself the best Medical Oncologist that specializes in aggressive prostate cancer to improve your outcome! My favorite quote is: "If we live long enough, we will be saved by the new drugs."

    Get a Guardant360 genetic blood test to determine any genetic defects in your cancer, which may offer more cutting-edge treatment options.

    Never give in!

  • I got the genetic test and am waiting results. I have one of the best oncololgist who has already helped save my life after radiation treatments burned my throat and put me in ICU for a month with pneumonia, sepsis, organ shut down. It's good to have a doctor I can trust. I love your quote as does my wife and family!

  • Like everyone on here, you surely are no wimp I'm sorry you had to go through so much in icu, and you are very inspiring to say the least.

  • I appreciate the support. I don't think I know yet how I will deal with the worst that is yet to come. I feel very hopeful today after hearing my oncologist say that as long as you stay in condition there is no end to ways of treating metastatic cancer. So I am working harder at eating healthily, exercising regularly and getting enough sleep while socializing a lot with loved ones.

  • You are absolutely on the right track.the doctor told my dad the same stage 4..many many bone Mets etc. but the doctor believes there are so many treatments that he Will live. obviously as a daughter I'm still afraid as he's not in good shape and won't change his diet, but for you, my friend it looks like sunshine ahead . I'm a true believer in choosing words to aide healing and speaking of "the worst to come, " a substantial fear are words that feed into this fear. someone , a csncer survivor, 6 years and counting,once told me not to own my disease , ,so for brevity I often say I have..bla bla, but then otherwise as in my dad's case I discuss it as not "his "cancer, it's not yours or his to own, but as cancer passing through. keep truckin my friend. keep planning your future. some of the best may come.

  • I am grateful for your encouragement and insight.

  • I am grateful for the encouragement.

  • Your just getting started. check back in 10 years when things get scary. Mean while enjoy life, plan your 2020 vacation, etc. My psa went from 850 to 0.07. Doctors shake their heads and wonder how it happened. What do they know? They know what they read, just like you and me.

  • Gotha

  • Hi, you will find a lot of good information here.

    I was diagnosed September 2013 similar to you. You can see my progression in my first and only post.

    Since then underwent radiation /SRS to C Spine 1800 cGy in 1 fx On Dec 12, 2014

    -April 2015: Started on Xtandi

    -3/10/2016: Clinical, radiographic (T/L spine) and serologic PD, switched to AA/P and received XRT to T7-L3 and left pelvis/hip early March

    -4/15/2016: Initiation of Radium 223. Completed 4 cycles in July 2016.

    -8/22/16 - Cabazitaxel 25mg/m2, cycle 1 on 8/22/2016

    Got a year out of xtandi, that wa the longest I had on any one med.

    So far have had 6 treatments of cabazitaxel.

    Somewhere in the last year I fell and broke a couple ribs but they healed up fine.

    I am mainly concerned with quality of life and chose my course based on that.

    Keep fighting, sorry you got the same Gleason score as I did but you play with what your delt and do the best you can.

  • Thanks for the info and encouragement.

  • Jim, I'm almost in the same boat as you. I was dx with the same as you, my PSA was 12.8 and a Gleason of 9+ , that was in January of 2016, I have it I'm my pelvis as well. I went right on chemo (Taxotere ) for 10 rounds very high dose. I did not get any radiation......yet. In my case, I would go for about 12 to 14 days with food tasting like crap and I could hardly eat anything. Milkshakes worked and I drank alot of veggie smoothies to just get nutrients from it for that time, but each time my taste buds would come back where food was accepted in my mouth. I also got a lot of mouth sores when this was going on. They sucked too. But I made all 10 rounds. My PSA went down to .1 that's great. Did you only do 1 round of Taxotere, is so why. If you don't mind me asking. Also why did you get you spine radiation? Did you have a lot of pain There?

    I'm on Lupron and Xgeava since chemo. Last round was Sept 13 and my PSA is holding at .1

    Anywho, good luck on your journey!

    Eric

  • I had to have radiation on a couple of places on my spine to keep them from intefering with organ functioning. I was already having severe leg pain at times. The radiation got rid of that. I only had one session of taxetere as the radiation burnt my throat, closing it and leading to a month long stay in ICU. I am doing well now on firmagon, xgeva and Xtandi except for aggravating but tolerable side effects. You will be in my thoughts.

  • Thank you for the clarity. I gotta think, "We Got This"

You may also like...